My daughter age 14 becomes ill with some kind of virus or another every time she bleeds. After tons of allergy and immunology tests, a ct scan of her lungs, vaccines vitamins, everything looks normal. Her pediatrician fell that it is probably because her immune systems is weekend from bleeding so much. Her menses last 8 to 14 daysa month. We have her on the Mirena after all birth control pills made her sick. We also have to use Transemic Acid but I use it sparing because it makes her really sick and barely able function. Has anyone tried DDAVP for a treatment. Our doctor made it sound prohibitively expensive and very painful experience. Now I hear there is a nasal spray. Is it covered by any insurance?
I welcome any answers, similar situation.
Thank you, onemom
Hi onemom! What type of vWD does your daughter have? DDAVP does not work well with all types. I was diagnosed with type 1 last month. My hematologist prescribed me Stimate (nasal spray) and Amicar or Tranexamic acid as needed. I had a hard time with my insurance but was able to get Stimate after 3 weeks. Tried costco, walmart, and finally Walgreens. Made a lot of phone calls to the insurance, pharmacy, and the doctor’s office. Check with your insurance if it is covered. It may be available in pharmacies but they may be pricey. Copay for the first 2 pharmacies was around $800-$1,000 just for the stimate since it is not covered. I paid $100 for the stimate (deductible + copay). Succeeding prescriptions will be lesser since you only have to pay the deductible once per year. Hope this helps.
Dear onemom et al,
The price for a stimate inhaler in FL is also pricey, around $750, but some insurance will cover almost all of it. You get 25 sprays of stimate for that price and it is a good idea to keep a record of your use on the refrigerator calendar. I store mine in the refrigerator and if I go to the dentist or more than fifty miles from home I take it with me in a small cooler with an ice bag. In FL it would go way above the recommended storage temperature, if you left it in the car during the day. My Doc. suggested that amicar or transexamic acid works well on mouth bleeds because it prevents the saliva chemicals from breaking down the clot, whereas stimate increases the VWF factor to increase the clotting performance of your blood. Whether uterine bleeds respond better to stimate or to amicar is a good question for your hematologist. The type of vWD you have is also an important part of choosing the correct medicine. I have acquired vWD and it looks like type three from the combined blood tests but I do get a little relief from small bleeds using stimate. The big GI bleeds send me to the Hospital.
I don't know why the doctor said stimate would be painful. The nose spray is just like any inhaler and is absolutely painless for me. The IV stimate is only painful for the installation of the IV line. The only negative about stimate is that it also decreases the desire to urinate and that can cause you to hold water in your body and you may develop "hyponatremia" which is doctor-speak for too much water and not enough salt if you use it for several days in a row. (Some people might be allergic to it so keep a close eye out for allergic reaction the first time you use it). Stimate, (desmopressin) is also used to help control urination for some people.
Good luck and keep in contact with your questions!
John the elder (Who just finished a small GI bleed and finally got his HgB up to above fourteen for the first time in 7 months!!!!)
OOPS, I forgot the first part of your question! Being male, I don't have the menses problems, where your daughter knows, in advance that a bleeding incident is looming every few weeks. I suffer from GI bleeds which come from arterio-venosal malformations in my GI tract. I don't know when they will happen but I find out very quickly when they start because the stool looks dark and then I test it with a hemocult test. When the bleed starts I get emotionally upset because sometimes the bleeds approach life-threatening amounts. So I can sympathize with anyone who feels sick when they bleed. It is a lonely disease and, in my case, usually involves hospitalization. The Nurses are nice people but do I have to know all their first names?????? Just for that reason alone, I think one would be more susceptible to any virus or cold that is running around.
I do take Welbutrin (Buproprion) and Alprazolem to control depression and anxiety. Wellbutrin has the advantage that it does not increase bleeding, like Cymbalta and other SSRI or SNRI anti-depressants.
John the elder
Thanks everyone so much for the advice and support. We are doing a bit quite a bit better now so there's no need to worry. My daughter finally has recovered from a serious 2 week viral infection of her chest cavity. Although there is no way to actually prove it but through my notes and her Doctors records there is definitely a correlation of illness and her heavy bleeds.
I have a call in to her Hematologist with regard to the Stimate. I know that her Pediatric Obgyn. wants to give the Mirena 2 more months to see if it will work...apparently it can take up to 5 months to be effective. Uugh! In the meantime we have a meeting with her Vice Principal, guidance counselor and several of her teachers this week to set up a sort of individualized learning plan for her so she can keep up. She's a brave, smart girl who does well in school even when she misses so much. So we're off to a fresh start in school after this Labor Day weekend. She's got a lot of catching up to do but we'll manage. My husband and I joke that he will be taking Freshman Algebra and Spanish and that I will be taking on helping her with English and History. Two subjects we were both good at in High School. This aught to be very interesting since my skills after the TBI will be questionable at best! I guess there's no time like the present to start challenging my brain a bit more. My husband thinks it will be easy because he just can't or just doesn't want to believe there's anything wrong with my brain. We'll see. : )
Have you had her checked for Iron anemia? That is what makes me sick when I bleed and can persist for days!
Oh and I wanted to say I don’t suggest ddavp you should talk to your hemotologist and they will tell you about barrel theory
Hi, onemom. I’m new to this site and I wish I had one like it when I was 14 years old. Like your daughter, I had periods which were really long and heavy and I was constantly sick. After being diagnosed with VWD as an adult along the way I have learned some things the hard way. One is iron levels need to be taken much more seriously. As another commenter, Michelle Brazelton, suggested, get her iron levels checked for iron anemia. Low iron means oxygen isn’t getting carried to the lungsfans breathing may be compromised. I have to get IV iron infusions because of iron deficient anemia associated with VWD. My haemotologist says I bleed out more iron with my period faster than he could put it in. I feel for your daughter not being able to tolerate BCP well. I have been told by my GP and OBGYN that sometimes my blood tests come back “slightly anemic” and was told not to worry about it. But while that may be true for most people my hemotologist says it is a concern for someone with VWD. Another thing I have learned the hard way,through a trip to the ER, is that hemorrhagic cysts on the ovaries are much more common in patients with VWD. Ask for your daughter to have a pelvic ultrasound to check for ovarian cysts or evidence of a ruptured cyst which shows as free fluid in the pelvic cavity. She may have blood floating around in her abdominal cavity which can cause peritonitis. This can make her feel really sick, anything from flu-like symptoms to pain anywhere from her pelvis to her shoulder (I had stomach and chest pain initially misdiagnosed as gallstones). As a mother, you must be so frustrated. I hope you get your answers and your daughter gets to feeling better.
I get Like I have the flu with my Menses. YES I have the nasal spray stimate I am in Texas in the US and my medical insurance covers it. It makes my menses "normal" amount of bleeding but still get sick. I used to have menses for 14 months in a row and have to get red blood cells ect. I finaly found a birth contorl pille that I can tolerate its a low dose. But i still have menses for up to 14 days and have to use the stimate but dont lose too much blood or have to be in the hospital because of it.. but my bleeding makes me throw up, ect.to the point of having to get IV fluids and all the other symptom like the flu its odd. Hope your insurance covers it. I am 28 and had all kind of uterus biopsies, test for edomtriosis ect and all come back fine they finally told me it is just from my VWD and even my OB/GYN says her meses make her sick and she dont have VWD. I have been tring diffrenet meds since i was 10 years old early onset menses.
Forgot to say the only parmacy here that has it is out of state but they ship it to me for free. HEB, walgreens,cvs,ect here won't fill the stimate.
Everyone is giving us great information and I'm processing it all. Amandy19 your symptoms sound a lot like my daughters according to her. Very flu like just feeling generally achy and miserable all through her period. She has been told that she was either anemic or slightly anemic during blood tests done during her menses or around the time of it. She has taken iron supplements in the past without much success. She also is prone to infection due to loss of blood, anemia etc. I've been on the phone just about everyday with the insurance company, doctors, pharmacies so I'm getting a good idea of what is out there, the cost, coverage etc. So I'll know what move to make next so the poor girl doesn't miss out on her life anymore!